Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 11, NWS Tucson, AZ

July 25, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2013, 12:15 PM MST for Pima County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2013, 12:15 PM MST (19:15 UTC)
Expired
Jul 25, 2013, 3:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 1:05 PM MSTFLASH FLOOD3 N Corona De Tucson, AZTRAINED SPOTTER REPORTED FLASH FLOODING ON SOUTH HOUGHTON ROAD NEAR CORONA DE TUCSON.
Jul 25, 1:15 PM MSTFLASH FLOOD4 Wsw Vail, AZWATER FLOWING QUICKLY ACROSS HOUGHTON ROAD JUST SOUTH OF THE FAIRGROUNDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WGUS55 KTWC 251915
FFWTWC
AZC019-252215-
/O.NEW.KTWC.FF.W.0011.130725T1915Z-130725T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE AREAS AROUND CORONA DE TUCSON...

* UNTIL 315 PM MST

* AT 1203 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH           
  FLOODING AROUND CORONA DE TUCSON.  

* LOCATIONS IN THE WARNING OF HIGHEST CONCERN ARE AROUND CORONA DE 
  TUCSON OR SOUTH OF INTERSTATE 10 BETWEEN INTERSTATE 19 AND SOUTH 
  WENTWORTH RD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3199 11104 3212 11091 3198 11064 3186 11072

$$

JJB
2 follow-up statements
639 
WGUS75 KTWC 252008
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
108 PM MST THU JUL 25 2013

AZC019-252215-
/O.CON.KTWC.FF.W.0011.000000T0000Z-130725T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
108 PM MST THU JUL 25 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 103 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
ALONG SOUTH HOUGHTON ROAD NEAR CORONA DE TUCSON. SPOTTERS ALSO 
REPORTED FLOODING ON SAHUARITA RODE BETWEEN SAHUARITA AND CORONA DE 
TUCSON. 

THE RAINFALL IS DISSIPATING OVER THE WARNED AREA...BUT THE FLASH 
FLOOD THREAT CONTINUES THROUGH 315 PM DUE TO RUNOFF FROM PREVIOUS 
RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3199 11104 3212 11091 3198 11064 3186 11072

$$

JJB
892 
WGUS75 KTWC 252213
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST THU JUL 25 2013

AZC019-252222-
/O.EXP.KTWC.FF.W.0011.000000T0000Z-130725T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
313 PM MST THU JUL 25 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR EAST CENTRAL
PIMA COUNTY...

AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS PRODUCING HEAVY RAINFALL HAD MOVED BEYOND THE
WARNED AREA IN EAST CENTRAL PIMA COUNTY. THE THREAT FOR ADDITIONAL 
HEAVY RAINFALL HAS ENDED. THUS...THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE AT 315 PM MST.

LAT...LON 3199 11104 3212 11091 3198 11064 3186 11072

$$

FRANCIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:55 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 9:55 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST THU JUL 25 2013

.SYNOPSIS...A DISTURBANCE ALOFT ACROSS THE AREA WILL ENHANCE
THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE AREA TODAY.
SOME STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF
MOISTURE ACROSS THE REGION TO PROVIDE A CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. A DECREASE
IN MOISTURE MAY LEAD TO LESS THUNDERSTORM ACTIVITY EARLY NEXT WEEK.

&&

.UPDATE...HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST ARIZONA EXCEPT WESTERN PIMA COUNTY. LATEST VIS SATELLITE
SHOWING A GOOD AMOUNT OF CLEARING WITH THE EXCEPTION OF SOUTHERN
GRAHAM AND NORTHERN COCHISE COUNTY. ALREADY SEEING GOOD CU BUILDUPS
ON AREA MOUNTAINS AS WELL. CONFIDENCE IS HIGH THAT THERE WILL BE
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND THINK THE CENTRAL
CWA FROM SANTA CRUZ COUNTY NORTHWARD INTO EASTERN PINAL COUNTY HAS
THE HIGHEST THREAT INITIALLY BUT CONFIDENCE IN EXACT LOCATIONS IS A
BIT LOWER.

.DISCUSSION...THE 12Z KTWC SOUNDING IS DEPICTING A VERY MOIST AND
UNSTABLE ATMOSPHERE. PWAT OF 1.96" IS IN THE 99TH PERCENTILE AND
ABOUT 160 PERCENT OF NORMAL FOR THIS TIME OF YEAR. MEANWHILE...THERE
IS CONSIDERABLY MORE MID LEVEL COOLING COMPARED TO 24 HOURS AGO WITH
THE STUBBORN INVERSION AT ABOUT 500 MB GONE. MODIFIED SOUNDING WITH
T=95 AND TD=61 YIELDS ABOUT 1800 J/KG OF CAPE. THE STEERING FLOW IS
GENERALLY FROM THE EAST AT ABOUT 10 MPH. CURRENT SATELLITE AND RADAR
IMAGERY DEPICT CONVECTIVE SHOWERS MAINLY OVER THE CENTRAL AND
WESTERN DESERTS PUSHING WEST WITH PARTLY TO MOSTLY CLOUDY SKIES
MAINLY FROM DEBRIS CLOUDINESS FROM TUCSON EASTWARD. THERE IS A WELL
DEFINED SHEAR AXIS/DEFORMATION ZONE IN THE MID TO UPPER LEVELS LYING
RIGHT ACROSS THE CENTER OF THE FORECAST AREA TODAY WITH THE REMNANTS
OF AN INVERTED TROUGH. THE BIG QUESTION FOR TODAY IS HOW MUCH
CLEARING WILL WE SEE TO GENERATE SUSTAINED CONVECTION.

AFTER REVIEWING LATEST GUIDANCE...TEND TO FAVOR THE HRRR WHICH IS
HANDLING THE CURRENT CLOUD COVERAGE REALLY WELL ALONG WITH THE LIGHT
SHOWERS WEST OF TUCSON. THE HRRR IS MOST ORGANIZED WITH CONVECTION
THIS AFTERNOON AND EVENING ALONG WITH THE 12Z NAM FROM CENTRAL PIMA
COUNTY EASTWARD. MEANWHILE...THE EARLY 06Z UOFA WRF-GFS AND 12Z
WRF-NAM HAVE CLEARED THINGS OUT TOO QUICKLY. WITH THAT SAID...HAVE
GONE AHEAD AND RAISED POPS AREAWIDE FOR THIS AFTERNOON AND THIS
EVENING. WE THINK THE BEST CHANCE FOR HEAVIEST RAINFALL WILL BE FROM
THE TUCSON AREA EASTWARD. AS THE MORNING PROGRESSES AND SHOULD SKIES
CLEAR AND CONFIDENCE INCREASE...WILL CONSIDER A SHORTER FUSE FLASH
FLOOD WATCH.

&&

.AVIATION...SCT SHRA / ISOLD TSRA THRU FRIDAY MORNING OR 26/17Z.
MVFR CIGS/VSBYS WITH WIND GUSTS APPROACHING 45 KTS WITH THE
STRONGEST TSRA. TSRA COVERAGE INCREASING AFTER 26/17Z.
OTHERWISE...CLOUD DECKS MAINLY 6-10K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU THURSDAY EVENING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. OTHERWISE... THERE
WILL BE ENOUGH MOISTURE FOR SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TO PREVAIL INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

In the hours before

Local storm report, Jul 25, 8:23 AM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      CHIRICAHUA NATIONAL MON 32.01N 109.36W
07/23/2013                   COCHISE            AZ   FOREST SERVICE

            FLASH FLOODING OCCURRED DOWN BONITA CREEK IN THE
            CHIRICAHUA NATIONAL MONUMENT. BONITA CANYON DRIVE AND
            THE CAMPGROUNDS IN BONITA CANYON WERE CLOSED SO NO
            PEOPLE WERE INJURED. DEBRIS WAS PUSHED DOWN THE CREEK
            AND TREE MATERIAL PILED UP ALONG A WALKING BRIDGE. WATER
            AND DEBRIS ALSO DAMAGED A RESTROOM IN THE CAMPING AREA.

&&

EVENT NUMBER TWC1300075

BROST

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:16 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 24, 5:21 PM MSTSpecial Weather StatementTWCCochise24 min
Jul 24, 5:43 PM MSTFlash Flood WarningTWCCochise, Graham2 hr
Jul 25, 9:51 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz9 hr
Jul 25, 12:29 PM MSTSpecial Weather StatementTWCPima46 min
Jul 25, 12:38 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 25, 12:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 25, 1:02 PM MSTFlash Flood WarningTWCPima118 min
Jul 25, 1:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 1:52 PM MSTSpecial Weather StatementTWC38 min
Jul 25, 1:59 PM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise, Graham43 min
Jul 25, 2:13 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Jul 25, 2:43 PM MSTFlash Flood WarningTWCPima2 hr
Jul 25, 2:52 PM MSTFlash Flood WarningTWCCochise3 hr
Jul 25, 3:01 PM MSTFlash Flood WarningTWCPima119 min
Jul 25, 3:55 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 25, 4:02 PM MSTFlash Flood WarningTWCPima118 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.